Drug allergies are prevalent: What do they look like and what do you need to know about them?
Drug allergies are relatively common and not all of them are alike. While some medications may cause minor itching others may be life-threatening. There are some drugs that are more likely to cause an allergic reaction in people than others. It’s important to be aware of these medications and of the symptoms of an allergy so that you can take immediate action if necessary.
A typical allergic reaction to a medication can occur instantly or within a few hours. MedlinePlus lists hives wheezing itchy eyes itchy or rashy skin and a swollen face lips or tongue as common drug allergy symptoms.
Severe drug allergies may result in anaphylaxis: a whole-body reaction to an allergen. MedlinePlus lists out many possible symptoms which include those associated with less severe allergic reactions. In addition a sufferer may display abdominal pain anxiety difficulty breathing or swallowing dizziness vomiting palpitations or unconsciousness. You should contact your provider if you’re having a reaction to anything you’re taking but if you or anyone experiences anaphylaxis symptoms seek emergency medical attention immediately.
Serum sickness occurs when your body wrongly identifies a medication or antiserum as something harmful that your immune system tries to fight off. Unless you’ve been exposed to the substance before (in which case the reaction would take less time to manifest) serum sickness tends to develop within seven to 10 days but it can take as long as three weeks. As MedlinePlus notes symptoms can include fever itching hives joint pain swollen lymph nodes and a general feeling of “unwellness.”
The American College of Allergy Asthma and Immunology recommends that you avoid medications if you suspect an allergy to them. In some circumstances your allergist might give you an antihistamine anti-inflammatory or corticosteroid to counteract symptoms.
Certain types of drugs including penicillin sulfa drugs anti-seizure medications insulin and iodine-containing drugs (such as X-ray dye) are noted as being more likely to cause reactions.
If you know you have an allergy to a medication be sure to notify all of your medical providers. They may ask for details about your reaction to that particular medication. Ask your provider if there are any medications similar to ones you’re allergic to that you should avoid. You might consider wearing a medical alert bracelet if your allergy is life-threatening.
Image source: Flickr